Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Cheyenne, WY

July 31, 2005Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 31, 2005, 4:56 PM MDT for Platte County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 4:56 PM MDT (22:56 UTC)
Expired
Jul 31, 2005, 5:34 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 312257
SVRCYS
WYC031-312345-
/O.NEW.KCYS.SV.W.0141.050731T2256Z-050731T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 545 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES WEST OF
  GUERNSEY...OR ABOUT 12 MILES NORTHWEST OF WHEATLAND...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUERNSEY AND GRAYROCKS RESERVOIR BY 510 PM MDT

LAT...LON 4229 10509 4211 10508 4206 10467 4236 10467

$$
DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 312321
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT SUN JUL 31 2005

WYC031-312345-
/O.CON.KCYS.SV.W.0141.000000T0000Z-050731T2345Z/
PLATTE WY-
521 PM MDT SUN JUL 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
CENTRAL PLATTE COUNTY...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
GUERNSEY...OR ABOUT 16 MILES NORTHEAST OF WHEATLAND...MOVING EAST AT
30 MPH.

LAT...LON 4229 10509 4211 10508 4206 10467 4236 10467

$$
DAUGHERTY
000 
WWUS55 KCYS 312334
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT SUN JUL 31 2005

WYC031-312342-
/O.CAN.KCYS.SV.W.0141.000000T0000Z-050731T2345Z/
PLATTE WY-
532 PM MDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLATTE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR CENTRAL 
PLATTE COUNTY HAS BEEN CANCELLED.  THE STORM HAS WEAKENED 
CONSIDERABLY AND NO LONGER POSES A SEVERE WEATHER THREAT.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE IN CHEYENNE.

LAT...LON 4229 10509 4211 10508 4206 10467 4236 10467

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:53 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 1:53 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT SUN JUL 31 2005

.SHORT TERM...CONVECTIVE DEVELOPMENT CONTINUING IN THE WESTERN
PORTION OF THE CWA. PRECIPITABLE WATER VALUES UPSTREAM ARE 150% TO
175% OF NORMAL...SO HEAVY RAIN CONTINUES TO BE THE MAIN THREAT WITH
THESE THUNDERSTORMS. SOME GUSTY WINDS ARE POSSIBLE...BUT NOT REALLY
EXPECTING ANY SEVERE STORMS. STORMS ARE MOVING NORTHEAST AT 25
MPH...SO THAT SHOULD ALSO KEEP FLASH FLOODING POTENTIAL TO A
MINIMUM. SCATTERED POPS SPREADING FROM WEST TO EAST ACROSS THE CWA
FOR LATE THIS AFTERNOON AND EVENING LOOKS REASONABLE. META CONTINUES
TO HAVE MUCH MORE QPF WITH THE STORMS TODAY THAN THE GFS AND LOOKS
REASONABLE GIVEN THE DEVELOPMENT YESTERDAY. WITH THE HIGHER
DEWPOINTS AND CLOUD COVER...WENT A FEW DEGREES WARMER FOR LOWS
TONIGHT. ON MONDAY...STILL PLENTY OF MONSOONAL MOISTURE IN THE
SOUTHWEST FLOW ALOFT...SCATTERED POPS AGAIN WARRANTED. TEMPS WILL BE
SIMILAR TO THOSE OF TODAY WITH NO CHANGE IN THE AIRMASS AND MORE
CLOUD COVER DURING THE DAY.

.LONG TERM...TUESDAY THROUGH FRIDAY CONTINUES TO BE DOMINATED BY A
ROCKY MOUNTAIN RIDGE AND RELATIVELY WEAK MONSOONAL MOISTURE. THIS RIDGE
WILL FLATTEN BRIEFLY TUESDAY AND WEDNESDAY AS AN UPPER LOW TRACKS
ACROSS CENTRAL CANADA WITH A COOL FRONT CROSSING THE AREA.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
THE NORM. THE UPPER HIGH REMAINS CENTERED OVER COLORADO AND KANSAS
THROUGH THE PERIOD ALLOWING A WEAK FLOW OF PACIFIC MOISTURE TO
STREAM INTO SOUTHWESTERN WYOMING. THE BEST CHANCE OF RAIN WOULD
APPEAR TO BE THURSDAY. VERY WARM TEMPERATURES ARE EXPECTED UNDER
THE UPPER HIGH DUE TO THE PERSISTENT SUBSIDENCE. SOUTHERN WYOMING
AND THE NEBRASKA PANHANDLE CAN EXPECT CONTINUED ABOVE NORMAL TEMPERATURES.

FOR FRIDAY NIGHT THRU SUNDAY...BROAD UPPER RIDGE CENTERED OVER THE
FRONT RANGE WILL DOMINATE THE PATTERN FOR THE FIRST WEEKEND OF
AUGUST.  EXPECT ABOVE NORMAL TEMPS WITH JUST MINIMAL CHANCES OF
PRECIP FRIDAY NIGHT THROUGH SUNDAY...ATTM GREATEST CHANCE FOR PRECIP
IN AND AROUND MTNS NEAR THE CO BORDER.  WEAK TROF ZIPS THROUGH
SUNDAY AND PUSHES A SFC BOUNDARY TOWARDS OUR NORTHERN SECTIONS BY
EVENING...BUT OTHER THAN THAT NOTHING SIGNIFICANT TO WRITE HOME ABOUT.
THIS IS DEMKO SIGNING OFF.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...STARK
LONG TERM....COPLEY/DEMKO
Hazardous weather outlook, Jul 31, 10:50 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT SUN JUL 31 2005

NEZ001>003-019>021-054-055-WYZ059>070-011200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1050 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE BY EARLY AFTERNOON.  THE STORMS WILL MOVE
TO THE EAST AT 20 MPH AND WILL BE MORE WIDESPREAD IN SOUTHEAST
WYOMING.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL LOCALLY HEAVY RAINFALL
WITH SOME LOCATIONS RECEIVING A HALF TO THREE QUARTER OF AN INCH OF
RAIN IN A SHORT AMOUNT OF TIME.  SOME OF THE STORMS WILL ALSO
PRODUCE WIND GUSTS TO 50 MPH...LIGHTNING AND SOME SMALL HAIL. THE
ACTIVITY WILL WEAKEN IN THE EVENING WITH A FEW SHOWERS OR WEAK
THUNDERSTORMS LINGERING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GOOD CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER
MUCH OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE
MONDAY THROUGH THURSDAY. THE THUNDERSTORMS SHOULD NOT PRODUCE
SEVERE WEATHER DUE TO A LACK OF INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND/STARK

In the hours before

Local storm report, Jul 31, 4:27 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             30 N CHEYENNE           41.58N 104.79W
07/31/2005  0.75 INCH        LARAMIE            WY   TRAINED SPOTTER

            HAIL OCCURRED FROM 400 TO 405 PM.

&&

JCD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:59 PM MDTSevere Thunderstorm WarningCYSLaramie47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.